Texas, 2013

Winter Weather in Texas, December 12, 2013

December 12, 2013 · NWS FWD · 1 event in 1 county or zone

A truck driver died on US Highway 75 in Sherman when he crashed his semi after losing control on an icy patch. The temperature at the time of the accident was around 23 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A truck driver died on US Highway 75 in Sherman when he crashed his semi after losing control on an icy patch. The temperature at the time of the accident was around 23 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 12, 6:09 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 12, 6:09 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
609 AM CST THU DEC 12 2013

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON WITH
SCATTERED TO BROKEN HIGH CLOUDS. ELEVATED MOISTURE WILL BE ON THE
INCREASE BY LATE AFTERNOON AS AN UPPER LOW APPROACHES FROM THE
WEST. EXPECT BROKEN TO OVERCAST MID LEVEL CEILINGS THIS EVENING AND
OVERNIGHT. RAIN CHANCES WILL BE ON THE INCREASE OVERNIGHT/FRIDAY
MORNING. THEREFORE...WILL MENTION PREVAILING SHOWERS IN THE
EXTENDED PORTION OF THE DFW TAF.

A NORTH WIND GENERALLY LESS THAN 10 KNOTS WILL BECOME LIGHT AND
VARIABLE THIS AFTERNOON AND SOUTH TO SOUTHEAST BETWEEN 5 AND 10
KNOTS TONIGHT.

79

&&

.PREV DISCUSSION... /ISSUED 316 AM CST THU DEC 12 2013/
A DISTINCT CUT-OFF LOW CAN BE SEEN ON WATER VAPOR IMAGERY SPINNING
OVER SOUTHERN CALIFORNIA EARLY THIS MORNING. A STEADY FLOW OF HIGH
CLOUDS CONTINUES TO STREAM NORTHEASTWARD FROM THE EASTERN PACIFIC
AROUND THE BASE OF THE LOW...ACROSS MEXICO AND OVERHEAD ACROSS
NORTH TEXAS. THE PERSISTENT HIGH CLOUD COVER MAY BE HELPING TO
PREVENT FOG DEVELOPMENT ACROSS THE AREA AS TEMPERATURES FALL BELOW
FREEZING BUT REMAIN A FEW DEGREES ABOVE THE DEWPOINT. THERE STILL
MAY BE A FEW SPOTS THAT EXPERIENCE PATCHY FOG BUT THIS SHOULD BE
VERY ISOLATED AND SHORT LIVED. THE MAIN CONCERN THIS MORNING ONCE
AGAIN WILL BE ICY SPOTS ON SOME ROADS AND BRIDGES OVER THE
NORTHWESTERN HALF OF THE REGION...WHERE THE THICK ICE FROM LAST
WEEK/S WINTER STORM HAS NOT YET COMPLETELY MELTED. MORE MELTING
WILL OCCUR AGAIN THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE
40S.

CLOUDS WILL THICKEN UP TONIGHT AS THE WEST COAST LOW ADVANCES EAST
ACROSS THE SOUTHWESTERN STATES. THE SYSTEM IS FORECAST TO
OPEN UP INTO A SHORTWAVE TROUGH AS IT REACHES WEST TEXAS FRIDAY
MORNING. SOME LIGHT PRECIPITATION WILL BE POSSIBLE IN A FEW
LOCATIONS AFTER MIDNIGHT TONIGHT AS MID LEVEL MOISTURE QUICKLY
INCREASES IN ADVANCE OF THE APPROACHING SYSTEM. WILL LEAVE THE 20
POPS OVER THE CENTRAL AND WESTERN PORTIONS OF NORTH TEXAS AFTER
MIDNIGHT. THE CLOUD COVER COMBINED WITH WEAK WARM AND MOIST
ADVECTION SHOULD KEEP TEMPERATURES ABOVE FREEZING...WITH MOST
LOCATIONS SEEING LOWS IN THE MID AND UPPER 30S FRIDAY MORNING. WE
CANNOT COMPLETELY RULE OUT A FEW PELLETS OF SLEET NEAR THE RED
RIVER COUNTIES...BUT ANY MEASURABLE PRECIP TONIGHT THROUGH FRIDAY
MORNING WILL BE LIQUID FORM. RAIN CHANCES WILL BE ON THE
INCREASE ON FRIDAY DUE TO CONTINUED MOISTENING OF THE COLUMN AND
INCREASING LIFT AS THE SHORTWAVE ACCELERATES NORTHEAST INTO THE
SOUTHERN PLAINS. HIGHEST POPS WILL OCCUR EAST OF THE INTERSTATE 35
CORRIDOR WHERE THE BEST MOISTURE RESIDES. THE LACK OF ANY
REASONABLE AMOUNT OF INSTABILITY WILL PRECLUDE THE ADDITION OF
THUNDER...WITH BETTER INSTABILITY BEING CONFINED WELL SOUTHEAST IN
THE GULF COAST REGION. PRECIP AMOUNTS WILL LIKELY REMAIN ON THE
LOW SIDE...FROM A TENTH OF AN INCH OVER THE WESTERN COUNTIES TO
AROUND A THIRD OF AN INCH OVER THE EAST.

RAIN WILL END FROM WEST TO EAST FRIDAY NIGHT....WITH A COLD FRONT
PUSHING SOUTH THROUGH THE REGION ON SATURDAY. TEMPERATURES WILL
BE CHILLY BEHIND THE FRONT WITH LOWS IN THE 20S EXPECTED ACROSS
MOST OF THE AREA SATURDAY NIGHT AND HIGHS IN THE 40S AND 50S
SUNDAY. DRY CONDITIONS ARE THEN EXPECTED NEXT WEEK ALONG WITH A
GRADUAL WARMING TREND. HIGH TEMPERATURES ARE FINALLY FORECAST TO
REACH THE LOW 60S ON TUESDAY OF NEXT WEEK AND PLEASANT WEATHER
SHOULD CONTINUE THROUGH THE LATER HALF OF THE WORK WEEK. BY NEXT
WEEKEND...MODELS ARE HINTING AT THE ARRIVAL OF ANOTHER COLD ARCTIC
FRONT. IT IS STILL A LITTLE TOO EARLY TO TELL JUST HOW COLD THE
AIRMASS WOULD BE WHEN IT ARRIVES...OR HOW MUCH IF ANY
PRECIPITATION WOULD BE ASSOCIATED WITH THE FRONT. EITHER
WAY...BELOW-NORMAL TEMPERATURES LOOK LIKE A DECENT BET AT THIS
TIME FOR THE WEEKEND PRECEDING CHRISTMAS.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  46  37  50  38  46 /   0  20  60  20  10
WACO, TX              49  38  52  40  50 /   0  20  60  20  10
PARIS, TX             47  33  46  39  46 /   0  10  60  40  10
DENTON, TX            45  36  48  36  45 /   0  20  60  20  10
MCKINNEY, TX          45  35  48  38  45 /   0  20  60  20  10
DALLAS, TX            46  37  49  39  46 /   0  20  60  20  10
TERRELL, TX           48  36  49  40  47 /   0  20  60  30  10
CORSICANA, TX         49  37  50  41  49 /   0  20  60  30  10
TEMPLE, TX            50  39  53  40  52 /   0  20  60  20  10
MINERAL WELLS, TX     46  35  53  33  46 /   0  20  50  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/30
Hazardous weather outlook, Dec 12, 3:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 AM CST THU DEC 12 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 AM CST THU DEC 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Grayson

When
December 12, 6:50 AM CST
Where
Grayson forecast zone
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

A 34-year-old truck driver died on US Highway 75 in Sherman. He lost control of his semi on an icy patch and crashed into the concrete pillar of the Loy Lake Road overpass. The temperature at the time of the accident was around 23 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Grayson2013-12-1234MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489228.